Alert archive / Kansas / Fire Weather Watches in 2021

Fire Weather Watch 16, NWS Dodge City, KS

December 24, 20216 counties in Kansas

NWS Dodge City, KS issued this fire weather watch at Dec 24, 2021, 12:53 PM CST for 6 counties in Kansas. It took effect at Dec 26, 2021, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 24, 2021, 12:53 PM CST (18:53 UTC)
In effect from
Dec 26, 2021, 12:00 PM CST
Expired
Dec 26, 2021, 12:39 AM CST
In force
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2857 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WWUS83 KDDC 241853
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1253 PM CST Fri Dec 24 2021

...Near Critical Fire Weather Conditions Sunday...

KSZ061-062-074-075-084-085-251200-
/O.NEW.KDDC.FW.A.0016.211226T1800Z-211227T0000Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
1253 PM CST Fri Dec 24 2021 /1153 AM MST Fri Dec 24 2021/

...FIRE WEATHER WATCH IN EFFECT SUNDAY AFTERNOON FOR WIND AND 
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...062...074...075... 
084 AND 085...

The National Weather Service in Dodge City has issued a Fire
Weather Watch FOR WIND AND RELATIVE HUMIDITY, which is in effect 
Sunday afternoon.

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton...
   Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton 
  and Fire Weather Zone 085 Stevens.

* Winds...Southwest 30 to 40 mph with gusts up to 50 to 55 mph.

* Timing...Sunday Afternoon

* Relative Humidity...As low as 15 percent.

* Temperatures...In the upper 60s to low 70s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
3 follow-up statements
384 
WWUS83 KDDC 250740
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
140 AM CST Sat Dec 25 2021

...Near Critical Fire Weather Conditions Sunday...

KSZ061-062-074-075-084-085-252100-
/O.CON.KDDC.FW.A.0016.211226T1800Z-211227T0000Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
140 AM CST Sat Dec 25 2021 /1240 AM MST Sat Dec 25 2021/

...FIRE WEATHER WATCH REMAINS IN EFFECT SUNDAY AFTERNOON FOR FIRE
WEATHER ZONES 061, 062, 074, 075, 084, AND 085...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton...
   Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton 
  and Fire Weather Zone 085 Stevens. 

* Winds...Southwest 30 to 40 mph with gusts up to 50 to 55 mph.

* Timing...Sunday Afternoon

* Relative Humidity...As low as 15 percent.

* Temperatures...In the upper 60s to low 70s.

* Impacts...Any fires that start will have extreme fire 
  behavior and spread rapidly. Outdoor burning is not advised. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
752 
WWUS83 KDDC 252008
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
208 PM CST Sat Dec 25 2021

...Near Critical to Critical Fire Weather Conditions Sunday...

KSZ061-074-084-261200-
/O.UPG.KDDC.FW.A.0016.211226T1800Z-211227T0000Z/
/O.NEW.KDDC.FW.W.0034.211226T1800Z-211227T0000Z/
Hamilton-Stanton-Morton-
208 PM CST Sat Dec 25 2021 /108 PM MST Sat Dec 25 2021/

...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TO 6 PM
CST /5 PM MST/ SUNDAY FOR FIRE WEATHER ZONES 061...074 AND 084...

The National Weather Service in Dodge City has issued a Red Flag
Warning, which is in effect from noon CST /11 AM MST/ to 6 PM CST
/5 PM MST/ Sunday. The Fire Weather Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton.

* Winds...Southwest 30 to 40 mph with gusts up to 50 to 55 mph.

* Timing...Sunday Afternoon

* Relative Humidity...As low as 15 percent.

* Temperatures...In the upper 60s to low 70s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ062-075-085-261200-
/O.CON.KDDC.FW.A.0016.211226T1800Z-211227T0000Z/
Kearny-Grant-Stevens-
208 PM CST Sat Dec 25 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT SUNDAY AFTERNOON FOR FIRE
WEATHER ZONES 061, 062, 074, 075, 084, AND 085...

* Affected Area...In Kansas...Fire Weather Zone 062 Kearny...
  Fire Weather Zone 075 Grant and Fire Weather Zone 085 Stevens.

* Winds...Southwest 30 to 40 mph with gusts up to 50 to 55 mph.

* Timing...Sunday Afternoon

* Relative Humidity...As low as 18 percent.

* Temperatures...In the upper 60s to low 70s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
211 
WWUS83 KDDC 260639
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1239 AM CST Sun Dec 26 2021

...Strong Southwest Winds Sunday Afternoon...

KSZ062-075-085-270000-
/O.UPG.KDDC.FW.A.0016.211226T1800Z-211227T0000Z/
/O.EXA.KDDC.FW.W.0034.211226T1800Z-211227T0000Z/
Kearny-Grant-Stevens-
1239 AM CST Sun Dec 26 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
062...075 AND 085...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from noon today to 6 PM CST this evening. The Fire Weather Watch
is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 062 Kearny...
  Fire Weather Zone 075 Grant and Fire Weather Zone 085 Stevens.

* Winds...Southwest 25 to 40 mph with gusts up to 55 mph.

* Timing...Sunday Afternoon

* Relative Humidity...As low as 15 percent.

* Temperatures...In the mid 60s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ043-063-076-077-086-087-270000-
/O.EXA.KDDC.FW.W.0034.211226T1800Z-211227T0000Z/
Scott-Finney-Haskell-Gray-Seward-Meade-
1239 AM CST Sun Dec 26 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
043...063...076...077...086 AND 087...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from noon today to 6 PM CST this evening.

* Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 063 Finney...Fire Weather Zone 076 Haskell...Fire 
  Weather Zone 077 Gray...Fire Weather Zone 086 Seward and Fire 
  Weather Zone 087 Meade.

* Winds...Southwest 25 to 40 mph with gusts up to 55 mph.

* Timing...Sunday Afternoon

* Relative Humidity...As low as 16 percent.

* Temperatures...In the mid 60s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ061-074-084-270000-
/O.CON.KDDC.FW.W.0034.211226T1800Z-211227T0000Z/
Hamilton-Stanton-Morton-
1239 AM CST Sun Dec 26 2021 /1139 PM MST Sat Dec 25 2021/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TODAY TO 6 PM CST /5 PM MST/ THIS EVENING FOR FIRE WEATHER ZONES
061...074 AND 084...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton.

* Winds...Southwest 30 to 40 mph with gusts up to 55 mph.

* Timing...Sunday Afternoon

* Relative Humidity...As low as 14 percent.

* Temperatures...In the mid 60s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this fire weather watch went out at Dec 24, 12:20 PM CST, 33 minutes earlier.

Area forecast discussion, Dec 24, 12:20 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1220 PM CST Fri Dec 24 2021

...Updated Long Term Discussion...

.SHORT TERM...(This afternoon through Saturday)
Issued at 1040 AM CST Fri Dec 24 2021

A warm afternoon today pushing into the 70s to near 80 aided by
strong downsloping southwest winds gusting up to 25-35 mph. A
deepened leeside trough over eastern Colorado will start to fill
and weaken the gradient slightly towards sunset ahead of an
approaching cold front that will push through the CWA after
midnight and into the early Saturday morning hours. Winds at that
point will diminish to 10-20 mph turning out of the north giving
way to a cooler morning with lows mainly in the 30s.

Cloudy skies Friday will improve overnight behind the
aforementioned front with upper level confluence aiding in the
northwest flow support. Dry conditions remain with winds turning
back around to the south late Saturday with highs only in the
upper 50s to low 60s. Another leeside trough will develop
overnight into Sunday morning giving way to increased southwest
winds and warmer temperatures Sunday afternoon with a cool down
expected in the long term forecast with no precipitation in
sight.

.LONG TERM...(Saturday night through Thursday)
Issued at 1148 AM CST Fri Dec 24 2021

A series of cold fronts will push across the CWA during the long
term period with all remaining dry through the northwest confluent
flow aloft. Sunday will see another windy day ahead with southwest
wind gusts progged to reach up to 40-50 mph if not higher during
the peak heating and strongest mixing of the afternoon hours. High
temperatures will push into the upper 60s to mid 70s making for
another elevated to near critical fire weather risk at this point.
Blowing dust is a possibility as well with as dry the ground has
been the past month of so. As the gradient tightens, a cold front
will push through overnight into Monday seeing winds turn
northerly briefly before returning out of the southeast later in
the day. Afternoon highs will only reach the 50s Monday, even
though still above average for this time of year.

An even more potent cold front will bring in more frigid, arctic
air Tuesday night into Wednesday with non-diurnal temperature
trends expected dropping through the 30s during the afternoon
hours. No strong winds are expected with this front with the
temperatures being the only real impact. Morning low temperatures
into the teens and even single digits for northern counties
Thursday morning back to the low 20s by Saturday morning. The
warming trend will push through the end of the week and long term
forecast heading into the new year seeing afternoon high
temperatures back into the 50s Friday and over the weekend. Long
term outlooks at this point in time heading into January do not
look too promising with climate predictions of continued warmer
than average temperatures and below average precipitation.
Besides a temperatures roller coaster remaining mainly above
average, and a windy Sunday in the long term, not much else to
speak of in terms of a more dynamic weather pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1034 AM CST Fri Dec 24 2021

VFR conditions for all TAF locations for the entirety of the
period. Gusty southwest winds up to 25-30kts with a strong
gradient from a leeside trough over eastern Colorado. Increased
upper level clouds as an approaching cold front pushes through
after 06-08Z with diminished north winds less than 12-15kts.
Clearing skies and continued north winds through the end of the
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  79  38  61  38 /   0   0   0   0
GCK  75  35  60  36 /   0   0   0   0
EHA  75  36  61  41 /   0   0   0   0
LBL  77  39  63  38 /   0   0   0   0
HYS  69  33  59  34 /   0   0   0   0
P28  80  43  63  40 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Dec 24, 2:27 AM CST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
227 AM CST Fri Dec 24 2021

KSZ030-031-043>046-061>066-074>081-084>090-250830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
227 AM CST Fri Dec 24 2021 /127 AM MST Fri Dec 24 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Higher fire danger today as winds pick up out of the southwest
20-30 mph with gusts to 40 mph. Relative humidity values at their
lowest should be around 20-25%.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Elevated risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Critical fire danger likely on Sunday as winds will be out of the
southwest 25-35 mph with gusts over 50 mph. Relative humidity
values will fall to 15% or less for areas along and west of
highway 283.

Days 2-7 Hazards
----------------
* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Non thunderstorm wind: Significant risk
  - Fire weather: Extreme risk

* Monday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Wednesday
  - Excessive cold: Limited risk

* Thursday
  - Excessive cold: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Nearby

Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.